Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS El Paso, TX

July 31, 2010El Paso County, Texas; Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 31, 2010, 4:34 PM MDT for El Paso County, Texas; Doña Ana County, Otero County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 4:34 PM MDT (22:34 UTC)
Expired
Jul 31, 2010, 5:30 PM MDT
In force
56 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 35 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WGUS54 KEPZ 312234
FFWEPZ
NMC013-035-TXC141-312330-
/O.NEW.KEPZ.FF.W.0039.100731T2234Z-100731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
434 PM MDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EXTREME SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTH CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 530 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NEARLY STATIONARY MOVING THUNDERSTORMS WITH EXTREMELY HEAVY
  RAINFALL...PEA SIZED HAIL AND STRONG GUSTY WINDS NEAR CHAPPARAL NM.
  

* LOCATIONS IMPACTED INCLUDE...
  CHAPARRAL...



PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3216 10653 3221 10647 3217 10635 3199 10630
      3195 10648

$$

TRIPOLI
1 follow-up statement
146 
WGUS74 KEPZ 312318
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
518 PM MDT SAT JUL 31 2010

NMC013-035-TXC141-312330-
/O.CON.KEPZ.FF.W.0039.000000T0000Z-100731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-OTERO NM-
518 PM MDT SAT JUL 31 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME SOUTHWESTERN
OTERO...EAST CENTRAL DONA ANA AND NORTH CENTRAL EL PASO COUNTIES
UNTIL 530 PM MDT...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH EXTREMELY HEAVY RAINFALL MOVING SLOWLY 
NORTH OF CHAPPARAL NEW MECICO ALONG THE DONA ANA...OTERO COUNTY 
BORDER. STORMS ARE BEGINNING TO WEAKEN...HOWEVER INDICATIONS ARE 
HEAVY RAIN IS CONTINUING WITH THESE STORMS AT THIS TIME. 

LOCATIONS IMPACTED INCLUDE...
  CHAPARRAL...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3216 10653 3221 10647 3217 10635 3199 10630
      3195 10648

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:33 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 31, 2:33 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT SAT JUL 31 2010

.SYNOPSIS...
ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL THAT MAY
RESULT IN FLASH FLOODING. SCATTERED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL WILL OCCUR TOMORROW...MAINLY WEST OF THE RIO
GRANDE. INCREASING HIGH PRESSURE AND LESS ABUNDANT MOISTURE WILL
REDUCE CHANCES FOR SHOWERS AND THUNDERSTORMS TO ISOLATED FOR MOST
OF NEXT WEEK. DAY TIME TEMPERATURES WILL WARM TO ABOVE AVERAGE
DURING THE WEEK.

&&

.DISCUSSION...
VERY ACTIVE THUNDERSTORM PATTERN IS DEVELOPING ACROSS THE
FORECAST AREA EARLY THIS AFTERNOON. THIS ACTIVITY IS BEING
TRIGGERED BY A SLOW MOVING UPPER LEVEL TROUGH THAT REMAINS OVER
THE DESERT SOUTHWEST. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT. THE
ATMOSPHERE REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES AT
170 PERCENT OF NORMAL OR HIGHER. THIS WILL RESULT IN STORMS THAT
ARE VERY CAPABLE PRODUCING A LOT OF RAIN IN A VERY SHORT PERIOD OF
TIME. EXCESS RUNOFF FROM HEAVY RAINS WILL SET UP A FLASH FLOOD
POTENTIAL ACROSS THE AREA THROUGH THIS EVENING. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THE AREA THROUGH TONIGHT. HEAVY RAINFALL
POTENTIAL FROM SCATTERED THUNDERSTORMS WILL EXIST OVER WESTERN
ZONES THROUGH TOMORROW NIGHT WHILE SLIGHTLY DRIER CONDITIONS ARE
EXPECTED FOR EASTERN ZONES. THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TOMORROW NIGHT FOR ZONES MAINLY WEST OF RIVER.

ON MONDAY...THE UPPER LEVEL TROUGH WILL LIFT OUT OF THE AREA AND
THE HIGH OVER THE GULF COAST STATES WILL EXTEND WESTWARD OVER THE
AREA. THIS WILL HAVE A STABILIZING AFFECT ON THE ON THE REGION.
ADDITIONALLY...MOISTURE AVAILABILITY WILL DIMINISH. THIS WILL
REDUCE CHANCES FOR THUNDERSTORMS INTO THE ISOLATED CATEGORY. A
MORE SUMMERTIME DIURNAL PATTERN OF ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL OCCUR FOR THE REMAINDER OF THE WEEK WITH A
DIMINISHED FLOODING THREAT. A FEW STORMS MAY STILL PRODUCE LOCALLY
HEAVY RAINFALL THAT COULD PRODUCE MINOR FLOODING BUT OVERALL
OCCURRENCE SHOULD BE LESS FREQUENT. WITH THE BUILDING HIGH
PRESSURE AND REDUCED MOISTURE...DAYTIME TEMPERATURES WILL WARM
BACK UP INTO THE UPPER 90S ACROSS THE DESERT FLOOR FOR MUCH OF
NEXT WEEK.

&&

.AVIATION...VALID 01/00Z-02/00Z
SCATTERED TO WIDESPREAD TSRA CAN BE EXPECTED OVER MOST OF THE REGION
THROUGH 04Z AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES NORTH
THROUGH SOUTH CENTRAL NM. BASIC SKY CONDITIONS AGL: SCT-BKN040-060
100-140 AND BKN TO OVC 200-250. SCT MVFR/IFR CONDS IN TSRA WITH
CONDS NR STORMS: VRB25G35KT 3SM +TSRAGS BKN020CB OVC060. ANOTHER
ROUND OF TSRA MAINLY WEST OF THE RIO GRANDE AFTER 18Z WITH SIMILAR
CONDS NEAR STORMS EXPECTED.

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING ACROSS THE ENTIRE FIRE DISTRICT WITH ANOTHER ROUND
EXPECTED SUNDAY WITH THE GREATER CHANCES BEING WEST OF THE RIO
GRANDE. HEAVY RAIN AND FLOODING ARE THE MAIN THREATS WITH THESE
STORMS AS THE ATMOSPHERE IS VERY MOIST AND UNSTABLE. DRIER AIR WILL
START TO FILTER INTO THE REGION FOR THE UPCOMING WEEK...BUT THERE
WILL STILL BE ENOUGH RESIDUAL MOISTURE FOR DIURNAL THUNDERSTORM
ACTIVITY. MINIMUM RELATIVE HUMIDITIES WILL REMAIN IN THE LOWER TO
MID 20S FOR THE UPCOMING WORK WEEK WITH A SLOW INCREASE GOING TOWARD
THE WEEKEND.

&&

JMG

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  93  71  96  72 /  40  20  20  20  20
SIERRA BLANCA TX        64  92  63  93  66 /  30  20  10  10  10
LAS CRUCES              68  93  68  95  70 /  40  20  20  20  20
ALAMOGORDO              65  91  63  93  65 /  40  30  20  20  20
CLOUDCROFT              50  71  48  72  50 /  40  30  20  20  20
TRUTH OR CONSEQUENCES   64  90  64  92  66 /  50  30  30  20  20
SILVER CITY             58  81  56  84  58 /  60  50  40  30  30
DEMING                  65  92  65  94  67 /  50  40  30  20  20
LORDSBURG               64  90  63  94  65 /  60  50  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NMZ022-023-030>032.

     FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ024-025.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ055-056.

&&

04/26
Hazardous weather outlook, Jul 31, 11:19 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1119 AM MDT SAT JUL 31 2010

NMZ022>025-030>032-TXZ055-056-011730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1119 AM MDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL ZONES THROUGH MIDNIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH TONIGHT...WITH HEAVY RAINFALL AND EXCESSIVE RUNOFF
POSSIBLE. SOME STORMS MAY PRODUCE OVER 2 INCHES OF RAINFALL IN
LESS THAN HOUR...SETTING UP A FLASH FLOOD POTENTIAL IN FLOOD
PRONE AREAS. STRONGER STORMS WILL ALSO BE CAPABLE PRODUCING SMALL
HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY WEST OF
THE RIO GRANDE WITH ISOLATED THUNDERSTORMS EAST OF THE RIVER FOR
SUNDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE
FROM FROM STRONGER STORMS...ESPECIALLY WEST OF THE RIVER. A DRIER
AIR MASS AND INCREASED STABILITY WILL RESULT IN STORMS THAT WILL
BE MORE ISOLATED AND INFREQUENT FOR MUCH OF NEXT WEEK...WITH A
LOWER FLOODING THREAT ANTICIPATED. LOCALLY HEAVY RAINFALL WILL
STILL BE POSSIBLE WITH INDIVIDUAL SLOW MOVING STORMS THAT MAY
DEVELOP THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY REPORT ANY OBSERVED HAZARDOUS WEATHER
OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:40 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Jul 31, 1:08 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 31, 2:05 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero25 min
Jul 31, 2:34 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Otero, Sierra3 hr
Jul 31, 3:13 PM MDTFlash Flood WarningEPZDoña Ana62 min
Jul 31, 3:34 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 31, 4:41 PM MDTFlash Flood WarningEPZDoña Ana, Luna109 min

Nearby

Flash Flood Warnings in New Mexico, 2010Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.